Texas, 2023

Drought in Texas, December 1 to 31, 2023

December 1 to 31, 2023 · NWS EPZ · 7 events in 7 counties and zones

Another month of below normal precipitation kept drought conditions in the Severe(D2) to Extreme(D3) drought in December 2023.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another month of below normal precipitation kept drought conditions in the Severe(D2) to Extreme(D3) drought in December 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 10:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 30, 10:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1036 PM MST Thu Nov 30 2023

...New AVIATION...

.SYNOPSIS...
Issued at 137 PM MST Thu Nov 30 2023

Windy conditions diminish through the night, with another round
of mountain snow showers late tonight into late Friday. Light, but
non impactful, accumulations will be possible. Quiet weather
takes hold Saturday through much of next week. Temperatures
steadily warm, from the 50s tomorrow and Saturday to the mid 60s
mid next week.

&&

.DISCUSSION...
Issued at 137 PM MST Thu Nov 30 2023

Breezy conditions remain across the Borderland this afternoon,
with gusts frequently in the 30s and 40s, especially east of area
mtns. Winds will diminish through the evening hours most
locations. Most of the precipitation has diminished as well as of
2 PM MST.

Another trough swings through/just to the north of the
area tonight into late Friday. As such, expect isolated to
scattered mountain snow showers, with an inch or two of snow
possible. Seems this will be another non impactful snow event,
generally speaking. Conditions dry out on Saturday behind the
system with breezy northwest winds. Temperatures will be cool, 50s
in the lowlands. A warming trend is expected Monday into next
week with lowland highs in the mid 60s and higher elevations in
the upper 40s to 50s. Although there will be some breezy east
winds Tuesday night, no impactful weather anticipated as
conditions remain dry.

&&

.AVIATION...
(06Z TAFS)
Issued at 1035 PM MST Thu Nov 30 2023

Lower VFR conditions most areas with SCT100 BKN-OVC250. Isolated
BKN050 -SHRA developing after 09Z mainly over the Gila
Wilderness...with a few OVC030 5SM -SHSN above 6500 ft.
Precipitation mostly done by 18Z. Surface winds west 13-18G25KT
til 03Z then northwest 7-10KT. After 18Z winds increasing again to
west 13-18G28KT.

&&

.FIRE WEATHER...
Issued at 137 PM MST Thu Nov 30 2023

Expect isolated to scattered mountain snow showers late tonight
into late Friday, with an inch or two of snow possible.
Conditions dry out on Saturday behind the system with breezy
northwest winds. A warming trend is expected Monday into next
week with lowland highs in the mid 60s and higher elevations in
the upper 40s to 50s. In addition, dry conditions will persist.
Ventilation will be Very Good on Friday, decreasing to Poor to
Fair next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  41  60  39  59 /   0  10  10   0
Sierra Blanca            33  56  33  54 /   0   0   0   0
Las Cruces               35  56  32  56 /  10  10  10   0
Alamogordo               35  55  30  53 /  10  20  10   0
Cloudcroft               22  31  18  31 /  20  30  20   0
Truth or Consequences    33  56  30  54 /  10  20  10   0
Silver City              32  45  28  48 /  40  40  30   0
Deming                   33  57  31  57 /  20  20  10   0
Lordsburg                35  55  31  54 /  40  50  30   0
West El Paso Metro       40  59  38  58 /   0  10  10   0
Dell City                34  59  33  58 /   0   0   0   0
Fort Hancock             35  62  35  60 /   0   0   0   0
Loma Linda               35  51  33  51 /   0   0   0   0
Fabens                   38  60  36  59 /   0   0   0   0
Santa Teresa             36  57  34  57 /   0  10  10   0
White Sands HQ           40  57  37  57 /  10  10  10   0
Jornada Range            35  56  31  56 /  10  10  10   0
Hatch                    34  57  30  59 /  10  10  10   0
Columbus                 38  57  35  57 /  10  10  10   0
Orogrande                35  55  31  54 /  10  10  10   0
Mayhill                  27  45  25  45 /  10  10  10   0
Mescalero                25  42  22  41 /  20  30  20   0
Timberon                 23  41  21  42 /  20  20  10   0
Winston                  25  48  22  49 /  20  20  10   0
Hillsboro                30  53  26  54 /  20  20  10   0
Spaceport                32  55  27  54 /  10  10  10   0
Lake Roberts             26  44  22  48 /  40  50  30   0
Hurley                   31  51  29  53 /  30  40  20   0
Cliff                    33  51  27  54 /  50  60  30   0
Mule Creek               33  46  27  49 /  60  60  40   0
Faywood                  32  50  29  53 /  20  30  20   0
Animas                   35  56  32  55 /  40  40  30   0
Hachita                  36  56  32  55 /  20  30  20   0
Antelope Wells           36  55  32  58 /  20  20  20   0
Cloverdale               36  50  32  52 /  40  20  30   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...17-Hefner
Hazardous weather outlook, Nov 30, 5:46 AM MST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
546 AM MST Thu Nov 30 2023

NMZ401-414>416-426-011300-
Upper Gila River Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Southern Gila Region Highlands/Black Range-
546 AM MST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Snow showers will be possible Thursday and Friday, mainly above
7500'. This could lead to a few inches of snow along with some
slick spots on area roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow showers will return to area mountains again on Friday, which
may lead to some slick spots on area roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ403>411-417-425-427>429-TXZ418>424-011300-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-Central Grant County/Silver City Area-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
546 AM MST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month.

Drought, Eastern/Central El Paso County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Extreme(D3) drought continued through the month of December. The El Paso Airport reported 0.20 inches of precipitation which was 0.43 inches below normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The northern half of the zone remained in Extreme(D3) drought while the south was in Severe(D2) drought.

Drought, Salt Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The northern half of the zone remained in Extreme(D3) drought with the southern half stayed in Severe(D2) drought.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of December.

Drought, Southern Hudspeth Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of December.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued through the month for the entire zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147758, 1147759, 1147760, 1147761, 1147762, 1147763, 1147764.